Missouri, 2008

Strong Wind in Missouri, February 17, 2008

February 17, 2008 · NWS PAH · 10 events in 10 counties and zones

Strong south winds gusted to near 50 mph. The peak wind gust was 49 mph at Poplar Bluff and 48 mph at Cape Girardeau.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted to near 50 mph. The peak wind gust was 49 mph at Poplar Bluff and 48 mph at Cape Girardeau. The strong winds occurred in advance of a strong cold front that moved across southern Illinois during the late afternoon. The strong winds brought down some tree limbs that were laden with ice from the February 11 ice storm. This caused a setback in efforts to restore power following the ice storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 3:16 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 17, 3:16 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
316 AM CST SUN FEB 17 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY INTO MONDAY...AND
THE WINDY CONDITIONS EXPECTED TODAY.

LATEST MOSAIC RADAR SHOWS WIDESPREAD RAIN SPREADING SLOWLY
NORTHEAST ACROSS THE PAH FORECAST AREA...WITH BULK OF RAIN ALONG
AND WEST OF THE MISSISSIPPI RIVER AND IN NORTHERN PORTIONS OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. LIGHTNING DATA SHOWED
SOME MINOR ACTIVITY FROM THE MISSOURI BOOTHEEL SOUTHWARD.  A WARM
FRONT WAS JUST STARTING TO MAKE WAY INTO SOUTHERN PORTIONS OF THE
FA.

THIS LARGE AREA OF RAIN WILL CONTINUE TO SPREAD NORTHEAST THROUGH
DAYBREAK. NAM AND GFS IN DECENT AGREEMENT ON THE TRACK OF THE
SURFACE LOW...JUST WEST AND NORTHWEST OF THE FA...AND ABOUT A DRY
SLOT AFFECTING ESPECIALLY WESTERN AND SOUTHERN PORTIONS OF THE FA
AT SOME POINT DURING THE MORNING HOURS. BY THE AFTERNOON...POPS
SHOULD GRADUALLY DIMINISH FROM THE WEST AS THE BACK EDGE OF THE
SIGNIFICANT PRECIP MAKES IT INTO THE FA. KEPT ISOLATED THUNDER
CHANCES IN FOR THE EASTERN TWO THIRDS OF THE REGION THIS
MORNING...AND FOR EASTERN MOST AREAS THIS AFTERNOON WITH THE
PASSAGE OF THE COLD FRONT.

MAV/MET/FWC GUIDANCE ALL SHOWING SUSTAINED WINDS AROUND 20 KTS OR
HIGHER THROUGH MUCH OF THE DAY TODAY. WINDS SOUTH OF THE WARM
FRONT ARE ALREADY GUSTING TO AROUND 30 KTS...AND AS THE WARM FRONT
MOVES FARTHER NORTH AND AS GUSTY WINDS MIX DOWN TO THE
SURFACE...GOING WIND ADVISORY LOOKS LIKE A GOOD BET...ESPECIALLY
ACROSS WEST KENTUCKY. ALSO FACTORING IN THE WEAKENED TREES ACROSS
MUCH OF THE AREA FROM THE RECENT ICE STORM...EVEN BELOW ADVISORY
CRITERIA WINDS COULD CAUSE FALLING TREE LIMBS.

BY THIS EVENING...WENT WITH CHANCE POPS WITH THE LOW WELL NORTH
OF THE AREA AND MAIN CONCERN BEING WRAP AROUND MOISTURE. IT STILL
LOOKS LIKE QPF WITH THE WRAP AROUND WILL BE MINIMAL...AND POPS
DROP OFF EVEN MORE FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT.
WESTERN AND NORTHERN PORTIONS MAY SEE ANY LINGERING RAIN MIX WITH
SNOW THIS EVENING AS MUCH COLDER AIR FILTERS INTO THE REGION.
AFTER MIDNIGHT...THESE SAME AREAS WILL SEE ANY LINGERING PRECIP
FALL AS SNOW...WITH THE REST OF THE AREA SEEING A RAIN/SNOW MIX. ON
MONDAY...ANY LEFT OVER PRECIP WILL BE ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FA...WITH FLURRIES NORTH AND SPRINKLES AND
FLURRIES SOUTHEAST POSSIBLE.

FOR MONDAY NIGHT INTO TUESDAY...DRY AND UNSEASONABLY COOL
CONDITIONS CAN BE EXPECTED AS HIGH PRESSURE SLIDES SOUTH OF THE
OHIO VALLEY. BY TUESDAY NIGHT...THE HIGH WILL BE TO OUR SOUTHEAST
AND WINDS WILL TURN TO THE SOUTHWEST...LEADING TO A GRADUAL MILD
WARM UP. GFS AND ECMWF CONTINUE TO SHOW A WARM FRONT SETTING UP
JUST SOUTH OF OUR REGION ON WEDNESDAY. GFS GENERATES SOME LIGHT
QPF ACROSS OUR AREA WEDNESDAY AFTERNOON...BUT BOTH MODELS HOLD OFF
ANY SIGNIFICANT PRECIP UNTIL WEDNESDAY NIGHT..WHEN WE HAVE HIGH
CHANCE POPS ALREADY GOING IN THE FORECAST. WILL CONTINUE TO KEEP
WEDNESDAY DRY FOR NOW...EXPECTING THE MAIN ACTIVITY TO BE
WEDNESDAY NIGHT THROUGH THE END OF THE WORK WEEK AND EVEN INTO
THE WEEKEND.

TEMPERATURES TODAY ARE ESPECIALLY CHALLENGING. THOUGH THE WARM
FRONT WILL ITS WAY NORTH THROUGH THE REGION...CLOUDS AND PRECIP
MAY KEEP TEMPS DOWN BELOW WARMEST MAV GUIDANCE...AND AREAS IN THE
WEST WILL HAVE LESS TIME TO WARM AS THE COLD FRONT QUICKLY
FOLLOWS. BASICALLY LEANED TOWARD COOLER MET FOR WESTERN AND
NORTHERN PORTIONS OF THE FA...AND LEANED MORE TOWARD A COMPROMISE OR
WARMER MAV FOR SOUTHERN AND EASTERN AREAS.  WENT CLOSE TO COOLER
MET LOW FOR TONIGHT...THEN WENT MORE WITH WARMER MAV THROUGH THE
REST OF THE NEAR TERM. IN THE EXTENDED...WITH BOTH MAV AND ECMWF
SHOWING THE FRONT SETTING UP TO OUR SOUTH ON WEDNESDAY...LATEST
MEX GUIDANCE HAS TRENDED MUCH COLDER. TWEAKED DOWN TEMPS...QUITE A
BIT DURING SOME PERIODS...THROUGH THE EXTENDED BASED ON LATEST MEX
GUIDANCE AND TO BETTER BLEND WITH THE SURROUNDING OFFICES.

&&

.AVIATION...
A NORTH/SOUTH ORIENTED BAND OF MODERATE TO HEAVY RAINFALL WITH A FEW
EMBEDDED THUNDERSTORMS WILL PUSH EASTWARD ACROSS THE ENTIRE AREA
THROUGH ABOUT 15Z THIS MORNING. MVFR TO IFR CONDITIONS WILL
ACCOMPANY THE PRECIPITATION.

BEHIND THE PRECIPITATION...SKIES MAY SCATTER OUT...AT LEAST
BRIEFLY...BEFORE MVFR/LOW VFR CEILINGS MOVE BACK INTO THE REGION.
SOUTHWEST WINDS SUSTAINED TO 20 KTS AND GUSTING 35 TO 40 KTS WILL BE
POSSIBLE WHEN AND WHERE SKIES BECOME SCATTERED. AT THIS TIME...IT
APPEARS THAT THE GUSTY WINDS WILL BE MOST LIKELY OVER WEST KENTUCKY
INCLUDING THE KPAH AND KOWB TERMINALS.

ONCE THE MVFR/LOW VFR CEILINGS RETURN...THEY SHOULD LINGER THROUGH
THE NIGHT. THE GUSTY WINDS WILL GRADUALLY BECOME WEST OR WEST
NORTHWEST AND DIMINISH A BIT LATE THIS AFTERNOON AND EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

SHORT/LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Feb 17, 4:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST SUN FEB 17 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CST ACROSS THE ENTIRE QUAD
STATE REGION. SOUTH TO SOUTHWEST WINDS AT 20 TO 35 MPH ARE
EXPECTED TODAY WITH GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED
TO DIMINISH LATE THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE EASTERN TWO THIRDS
OF THE QUAD STATE THIS MORNING...AND THE EASTERN THIRD THIS
AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

ANY LINGERING RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW
TONIGHT. NO ACCUMULATION IS EXPECTED.

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO
THE FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LITTLE LIGHT SNOW OR A MIX OF LIGHT SNOW AND LIGHT RAIN MAY
CONTINUE INTO MONDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. NO
SNOW ACCUMULATION IS EXPECTED.

A PROLONGED PERIOD OF WET WEATHER IS FORECAST FROM NEXT THURSDAY
INTO THE WEEKEND. ALTHOUGH ANY WIDESPREAD OVERLAND FLOODING
POTENTIAL IS LOW AT THIS TIME...ISOLATED FLOODING OF LOW LYING
AREAS MAY NOT BE OUT OF THE QUESTION.

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
EARLY NEXT WEEK. REFER TO THE FLOOD STATEMENTS AND WARNINGS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF ANY DOWNED LIMBS OR OTHER DAMAGE FROM THE GUSTY WINDS
TODAY WOULD BE APPRECIATED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Bollinger forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Carter forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Mississippi forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
New Madrid forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Ripley forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Scott forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Stoddard forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
February 17, 8:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80473, 80474, 80475, 80476, 80477, 80478, 80479, 80480, 80481, 80482.